Posted by IsoM on September 19, 2002, at 13:16:28
In reply to Re: stop SSRI sweating? - (Datura stramonium) » Seamus2, posted by rod on September 19, 2002, at 9:39:34
Wow, when I saw that Latin name, alarm bells went off in my head. Before anyone decides that this is the herb for their night sweats, I'd like people to be aware what Datura stramonium is.
I know my botany & Latin plant names well - this is jimson weed, or thorn apple. All Daturas (& Brugmansias) are **VERY POISONOUS**. They contain high amounts of alkaloids & lectins. Lectins can cause red blood cells to clump together (agglutinate) & can stimulate abnormal cell division in certain lymphocytes. Alkaloids are still used in medicine today & some of them are atropine, scopolamine, & hyoscyamine. But they can have powerful effects on the central & autonomic nervous system affecting regulation of internal organs, heartbeat, circulation & breathing. This probably accounts for its control of heavy sweating.
But I'd like people to be aware that it not only affects sweating but a myriad of other systems too. It affects various neurotransmitters, so if you're taking other meds, your doctor needs to be aware if you add Datura stramonium extracts for any possible cross reactions.
Before you decide to rush out & buy some from a herbalist, check about. It can cause hallucinations, convulsions, & has caused a number of deaths. Of course, any credible herbalist is going to be using it in very small amounts & in a responsible manner, but please be cautious & use common sense.